Wildfire, Eagle
- When
- July 12, 12:00 PM MST to July 15, 4:00 PM MST
- Where
- Eagle County, 1 mi N of Dotsero
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.628, -106.695 (the zone’s center; the record gives no point)
This wildfire was named the Dotsero Crater Fire and occurred on Bureau of Land Management property. The fire consumed 1,232 acres of mixed conifer, sage, and grass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire was named the Dotsero Crater Fire and occurred on Bureau of Land Management property. The fire consumed 1,232 acres of mixed conifer, sage, and grass. The estimated cost of fighting the fire was 337 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 1:30 AM MST, 10 hours 30 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 AM MDT SAT JUL 12 2003 SHORT-TERM DISCUSSION...TODAY THROUGH SUNDAY: THE HIGH PRESSURE DOOM OVER ARIZONA WILL CONTINUE THROUGH THE WEEKEND...WITH A FEW WAVES ROTATING OVER THE TOP. MOISTURE INCREASE ON FRIDAY SEEMS TO DRY AROUND 12Z THIS MORNING PER AVN/ETA. SAT PICS SUPPORT MODEL DRYING THE 4-500 MB MOISTURE DURING THE DAY A BIT...BUT SHOULD SEE DEW POINTS AND PW UP JUST A LITTLE. ISOLD DRY TSRA STILL POSSIBLE NEAR DIVIDE MOUNTAINS AND EASTERN UINTAS. WINDS BACK DOWN A LITTLE AS WELL...BUT CARRY STRONG GUST NEAR TSRA. NONE OF THIS IS SUFFICIENT TO REDUCE ACTIVE FIRE BEHAVIOR. VERY LITTLE CHANGE IN 700 TEMPS THOUGH THE 20 DEGREE DOOM DOES SHIFT SOUTH THROUGH THE PERIOD. SEE NO REASON FOR TEMPS TO DROP MUCH FROM RECORD HOT VALUES OF FRIDAY SO WILL RAISE FORECAST VALUES TODAY A COUPLE BUT STILL KEEPING A HAIR BELOW FRIDAYS HIGHS. WEAK WAVE SKIMS ACROSS THE NORTH SUN MAY BE ENOUGH IN COMBINATION WITH SFC HEATING TO TOUCH OFF AN ISOLATED DRY TSTM...IF ENOUGH MID- LEVEL RH PRESENT. LOOKS LIKE SOME MOISTURE TRIES TO WRAP AROUND THE SOUTH END OF THE MTNS INTO THE SAN JUANS. REST OF FORECAST PACKAGE HANDLES THIS WELL. DJC/21 MID-TERM DISCUSSION...MON THROUGH TUE: UPPER RIDGE WILL DOMINATE THE REGION. GFS MORE AGGRESSIVE IN WRAPPING MID/HIGH LEVEL MOISTURE INTO THE HIGH CENTER THAN THE ETA. WILL LEAN TOWARDS THE DRIER ETA...BUT CURRENT WVAPOR PICS AND SFC DEWPTS SHOWING MOISTURE TO THE SOUTH MEANS GFS NOT UNREASONABLE. WILL HAVE TO WATCH. WEAK WAVES MAY BRUSH THE NORTH...FOR MINIMAL POPS IN THE MTNS. FOR MOST AREAS...DRY WEATHER WITH ABOVE NORMAL TEMPS. EXTENDED DISCUSSION (WED-SAT): UPPER RIDGE REMAINS OVER THE AREA BUT GFS TENDS TO FLATTEN IT AS IT WANTS TO BRING PAC TROUGH INLAND ACROSS THE NORTH. ECWMF ON THE OTHER HAND MAINTAINS MORE AMPLITUDE IN FLOW DUE TO SLOWER EWD PROGRESSION OF PAC TROUGH...WITH RIDGE CENTERED OVER CNTL ROCKIES THU. RIDGE WILL HAVE BEEN IN PLACE FOR SOME TIME...SO FLATTENING MAY BE A BIT OVERDONE. EITHER WAY...DO NOT SEE SIGNIFICANT SURGE OF MONSOONAL MOISTURE INTO ERN UT/WRN CO. GFS MODEL SHOWING A REPOSITIONING OF THE H5 HIGH CORE WITH THE LATEST ECMWF MODEL TRENDING THIS DIRECTION. INSTEAD OF BEING LOCATED OVER THE DESERT SOUTHWEST...IT HAS SHIFTED TO COLORADO. THIS INCREASES THE POSSIBILITY OF EASTERLY WAVES UNDERCUTTING THE HIGH CORE...AND THREREFORE INCREASE MOISTURE. WILL ADVERTISE CHANCE OF STORMS IN THE GRIDDED DATA FOR DAYS 7 AND 8. JAD/PF .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-131145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE DIVIDE MOUNTAINS IN COLORADO AND THE EASTERN UINTAS. THE MAIN THREAT WILL BE GUSTY THUNDERSTORM WINDS AND CLOUD TO GROUND LIGHTNING. LITTLE TO NO RAIN WILL OCCUR WITH THE STORMS. IT WILL BE HOT WITH NEAR RECORD BREAKING TEMPERATURES OCCURRING AGAIN TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE CONTINENTAL DIVIDE... AND ACROSS THE MOUNTAINS OF NORTHEAST UTAH DURING THE AFTERNOON AND EVENING HOURS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379554.